Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

January 18, 2021Erie County, New York

NWS Buffalo, NY issued this special weather statement at Jan 18, 2021, 9:50 PM EST for Erie County, New York. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2021, 9:50 PM EST (02:50 UTC)
Expired
Jan 18, 2021, 11:15 PM EST
In force
85 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 41 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS81 KBUF 190250
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
950 PM EST Mon Jan 18 2021

NYZ010-012-019-020-085-190415-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Northern Erie-
950 PM EST Mon Jan 18 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...ERIE AND NORTHEASTERN CHAUTAUQUA
COUNTIES...

At 950 PM EST, an area of heavy snow was located along a line from 
near Dunkirk to Cattaraugus. Snowfall rates of 1 to 2 inches per 
hour will be possible within this band of snow. Some thunder and 
lightning will also be possible at times within this band of snow. 
This band of heavy snow will move northeast over the next few hours. 

 Locations impacted include... 
Buffalo, Cheektowaga, West Seneca, Lackawanna, Dunkirk, Hamburg, 
East Aurora, Evans, Boston, Eden, Springville, Colden, Orchard Park, 
Gowanda, Erie Basin Marina, Small Boat Harbor, Silver Creek, 
Blasdell, Angola and Arcade.

 This includes Interstate 90 between exits 58 and 52A.
 
Visibilities will drop quickly to less than a half mile at times in 
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4254 7933 4257 7927 4259 7919 4264 7916
      4267 7912 4272 7909 4276 7898 4280 7892
      4284 7893 4288 7891 4292 7882 4263 7828
      4228 7888 4252 7940

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 18, 9:47 PM EST, 3 minutes earlier.

Area forecast discussion, Jan 18, 9:47 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
947 PM EST Mon Jan 18 2021

.SYNOPSIS...
A cold westerly flow will maintain widespread accumulating lake
snows across Western New York, with significant accumulations
from the Buffalo Southtowns extending southward across far
Western portions of Southern Tier through Tuesday. Significant
lake enhanced snows are then expected to reignite east of Lake
Ontario Tuesday afternoon through Tuesday night.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Lake effect snow will continue overnight, with significant
accumulations still to come at some locations. 00z BUF sounding
showed inversion to 700mb or around 10kft with good deal of DGZ
in that lake effect convective layer. Radar shows a band of
heavy lake effect snow (and even some thundersnow) lifting from
southwest to northeast across eastern Lake Erie. This band will
move up Interstate 90 from Dunkirk to Hamburg late this evening,
producing a period of heavy snow and near whiteout conditions.

Off Lake Erie...

The big forecast question is how far north this band will set
up, with the RGEM continuing to be the furtherest north compared
to other 12/18Z model guidance. The problem is, the RGEM tends
to handle these bands well, with a SW flow likely to establish a
band just south of the city of Buffalo late tonight. This band
will produce snowfall rates of 1-2 inches per hour, and is
likely to impact at least the Buffalo southtowns for some period
tonight. For this reason, the Lake Effect Snow Warning was
extended into Northern Erie County, even though there will be
much less impact in the city of Buffalo and areas north. This
said, the heavy snow band may briefly clip the city at times
through Tuesday morning before pushing south and weakening
Tuesday afternoon. The band will extend inland into Genesee and
Wyoming counties, especially during Tuesday when winds will be
a bit stronger.

Otherwise, a trough axis just south of Lake Ontario is
providing a focus for some lake enhanced snows late this
evening. Winds will shift to the southwest late tonight which
will push this activity out across the open waters of Lake
Ontario.

There will be some additional accumulation across Southern Erie, Wyoming,
Chautauqua, and Cattaraugus counties on Tuesday so it's possible
the warning will need to be extended or transitioned into an
advisory. Will let later shifts look at specifics on extension.

On Tuesday and Tuesday night, Additional snow accums of 3-5 inches
will be possible in the Buffalo Southtowns on Tuesday with
slightly lower amounts anticipated for Genesee and the remainder
of nrn Erie county. Elsewhere across Wrn NY, snow showers will
accumulate an inch or two in some spots. Westerly winds gusting
over 25 mph with temps in the upper 20s to around 30 could also
result in blowing snow with reduced visibility in open areas.

Into Tuesday night over WNY, west to northwest flow will continue to
support lake effect snows especially into the western Southern Tier.
Locally heavy snow possible as even colder air builds across the
lower Great Lakes (H85 temps -15c) and there is still lingering
deeper moisture behind the sfc low pressure wave.

Off Lake Ontario...

Lake Effect Snow Warning for eastern Lake Ontario region from
mid morning Tuesday through Tuesday night. Heaviest snow here
will be on the central and northern Tug Hill Tuesday afternoon
into Tuesday night. Stronger west-southwest band off Lake
Ontario becomes more transient later Tuesday night as it sweeps
southward across more of Oswego county.

With a cap rising to at least 10k ft and strong west-southwest
convergent flow pointed at central and northern Tug Hill region,
amounts over a foot look likely in those areas from late
Tuesday afternoon through late Tuesday night. Winds becoming
more west- northwest later Tuesday night will eventually make
this band more transient. Away from the Tug Hill, expect snow
totals in the 3-6 inch range. West winds gusting over 30 mph and
temps in the 20s will result in better chance of blowing snow
and reduced visibility in open areas east of Lake Ontario later
Tuesday into Tuesday night. Lower temps will also allow even the
lower elevations to see accumulating snow unlike what occurred
during the last heavy lake enhanced snow event this past
weekend.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Potent upstream shortwave trough swings through the eastern Great
Lakes early Wednesday morning. With its passage, veering wind flow
to the northwest will shove lake snows off both lakes to the south.
Deep synoptic moisture to start the period will then gradually
deplete as the shortwave trough advances east with lake snows
weakening by Wednesday afternoon. With the moving bands and shorter
fetch of the lakes, accumulations will likely be limited to an inch
or two, possibly a bit more near the southeast end of Lake Ontario
where 3 to 4 inches will be possible. By late Wednesday afternoon,
falling equilibrium levels and the incoming surface ridge will
further suppress snowfall accumulations. Winds will also be in the
process of backing to the west by Wednesday evening and then to the
southwest Wednesday night. Although weak, there may be just enough
support left to produce some minor accumulations as a lake snow band
lifts north into and across the Buffalo Metro area.

Wednesday night, any remaining lake snows will end as H850T warm and
inversion heights fall. Later on, a warm front will then track
northeast across the eastern Great Lakes, which might produce some
minor accumulations as we head into Thursday.

Thursday, warm front exits and the sfc low over Ontario tracks east
and then southeast towards the Lower Lakes during the day. Still
some timing issues with the cold front. GFS has an earlier arrival
crossing the Lower Lakes Thursday evening or night time frame. ECMWF
is much later with it tracking through Friday during the day. Either
way, in its wake winds will veers more westerly and cooling aloft
takes place with lake effect snows firing up again, especially east
of Lake Ontario.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
After the cold frontal passage expect a return of lake enhanced and
then lake effect snow. This snow is expected east and southeast of
the lakes on and off through Saturday as 850 hPa temperatures drop
from around -9C Friday morning to around -15C by Saturday morning.
Late Friday into Friday night, a shortwave trough will cross the
area, bringing additional chances for snow showers across most of
the region with its passage, in addition to any areas of lake effect
snow. Lake snows will largely end through the day Saturday as a
surface ridge approaches the region. Lake snows may tea kettle over
Lake Ontario within shallow moisture for Sunday morning. Another
system will bring chance of light snow by next Monday, though
stronger jet aloft and zonal flow may keep bulk of snow over the
eastern Ohio valley and toward Mid Atlantic States.

During this period daytime temperatures will be around 5 to as much
as 10 degrees below normal, except leading off on Friday when
temperatures will be near to slightly above normal as the coldest
air will lag the sfc cold front.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
MVFR to IFR conditions in lake effect snow showers which will be
across the bulk of western New York tonight. Then a convergence
band off Lake Erie will produce locally heavy snow which will
push northward near KBUF later tonight before weakening and
pushing south of the terminal on Tuesday. This has the potential
to produce a brief period of heavy snow with visibility below a
quarter mile, but this probably will stall just south of the
terminal. The band will push south of KBUF on Tuesday with some
snow showers.

Outside of lake snows expect mainly MVFR flight conditions
tonight due to low cigs, with a mix of MVFR/VFR flight
conditions Tuesday as cloud bases lift slightly.

Outlook...

Tuesday night through Friday...MVFR/IFR possible in scattered
snow showers east of both lakes.
Saturday...VFR/MVFR. Scattered snow showers.

&&

.MARINE...
Southwest winds will generate high enough waves to warrant a
small craft advisory on Lake Erie which will extend into the
middle of the week.

Winds will strengthen throughout the Lower Great Lakes on Tuesday
with the fresh to strong westerlies remaining intact through at
least Tuesday night. Have issued small craft headlines for Lake
Ontario as well, starting Tuesday and ending Wednesday as
outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning from 10 AM Tuesday to 7 AM EST
     Wednesday for NYZ006>008.
     Winter Weather Advisory until 7 PM EST Tuesday for NYZ011.
     Lake Effect Snow Warning until 7 PM EST Tuesday for NYZ010.
     Lake Effect Snow Warning until 7 AM EST Tuesday for NYZ012-019-
     020-085.
     Winter Weather Advisory until 5 AM EST Tuesday for NYZ021.
MARINE...Small Craft Advisory until 1 PM EST Wednesday for LEZ040-041.
         Small Craft Advisory from 1 PM Tuesday to 6 PM EST
         Wednesday for LOZ043>045.
         Small Craft Advisory from 10 AM Tuesday to 1 PM EST
         Wednesday for LOZ042.

&&

SYNOPSIS...Apffel/JLA/RSH
NEAR TERM...Apffel/JLA
SHORT TERM...AR
LONG TERM...JLA/SW/Thomas
AVIATION...Apffel
MARINE...Apffel/JLA/RSH
Hazardous weather outlook, Jan 18, 9:18 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
918 PM EST Mon Jan 18 2021

NYZ006>008-200230-
Oswego-Jefferson-Lewis-
918 PM EST Mon Jan 18 2021

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 AM TUESDAY TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ021-200230-
Allegany-
918 PM EST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-013-014-200230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
918 PM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-200230-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
918 PM EST Mon Jan 18 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ011-200230-
Genesee-
918 PM EST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-200230-
Northern Erie-
918 PM EST Mon Jan 18 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
918 PM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jan 18, 4:47 PM EST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
447 PM EST Mon Jan 18 2021

NYZ001-010-190000-
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
447 PM EST Mon Jan 18 2021

...BRIEF HEAVY SNOW AND REDUCED VISIBILITY EARLY THIS EVENING...

An area of snow showers will continue across much of Niagara
county, Grand Island and into northern Erie County, mainly across
the Buffalo Northtowns early this evening. Expect a quick inch or
two of snow as these snow showers move through along with sharply
reduced visibility to under one-half mile at times. Use caution
if traveling early this evening. Expect improving conditions after
7 PM as these snow showers move out of the area.

JLA
Special weather statement, Jan 18, 8:57 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
857 PM EST Mon Jan 18 2021

NYZ019-020-085-190245-
Chautauqua-Cattaraugus-Southern Erie-
857 PM EST Mon Jan 18 2021

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHERN CATTARAUGUS...SOUTHERN
ERIE AND CHAUTAUQUA COUNTIES...

At 856 PM EST, a band of heavy snow was located along a line from
near Lake Erie State Park to Randolph, moving northeast. This band
of snow is producing snowfall rates of up to one inch per hour.

Locations impacted include...
Dunkirk, Fredonia, Hamburg, Evans, Boston, Eden, Springville,
Colden, Westfield, Gowanda, Silver Creek, Falconer, Angola, Arcade,
Mayville, North Collins, Long Point State Park, Jamestown West and
Chaffee.

 This includes the following highways...
 Interstate 90 between exits 60 and 57A.
 Interstate 86 between exits 9 and 16.

Visibilities will drop quickly to less than a half mile at times in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4235 7970 4244 7950 4253 7939 4259 7919
      4272 7909 4277 7896 4257 7846 4252 7846
      4252 7833 4200 7915

Welch
Special weather statement, Jan 18, 9:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
950 PM EST Mon Jan 18 2021

NYZ010-012-019-020-085-190415-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Northern Erie-
950 PM EST Mon Jan 18 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN WYOMING...
NORTHWESTERN CATTARAUGUS...ERIE AND NORTHEASTERN CHAUTAUQUA
COUNTIES...

At 950 PM EST, an area of heavy snow was located along a line from
near Dunkirk to Cattaraugus. Snowfall rates of 1 to 2 inches per
hour will be possible within this band of snow. Some thunder and
lightning will also be possible at times within this band of snow.
This band of heavy snow will move northeast over the next few hours.

 Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Dunkirk, Hamburg,
East Aurora, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Gowanda, Erie Basin Marina, Small Boat Harbor, Silver Creek,
Blasdell, Angola and Arcade.

 This includes Interstate 90 between exits 58 and 52A.

Visibilities will drop quickly to less than a half mile at times in
this area of heavy snow.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4254 7933 4257 7927 4259 7919 4264 7916
      4267 7912 4272 7909 4276 7898 4280 7892
      4284 7893 4288 7891 4292 7882 4263 7828
      4228 7888 4252 7940

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:57 PM ESTSpecial Weather StatementBUFChautauqua48 min
Jan 19, 3:09 AM ESTSpecial Weather StatementBUFErie81 min
Jan 19, 4:32 AM ESTSpecial Weather StatementBUFErie88 min
Jan 19, 6:13 AM ESTSpecial Weather StatementBUFChautauqua, Erie, Wyoming92 min
Jan 19, 7:45 AM ESTSpecial Weather StatementBUFChautauqua90 min
Jan 19, 9:09 AM ESTSpecial Weather StatementBUFJefferson, Lewis51 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.